Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 30, 1999, 2:22 PM CDT for Kingsbury County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1999, 2:22 PM CDT (19:22 UTC)
- Expired
- Jul 30, 1999, 3:10 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Kingsbury County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 2579 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 301921 SVRFSD SDC077-302010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 222 PM CDT FRI JUL 30 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 310 PM CDT * AT 218 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 21 MILES EAST OF HURON OR 3 MILES SOUTHWEST OF MANCHESTER... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANCHESTER AROUND 225 PM CDT BANCROFT AROUND 240 PM CDT AT 212 PM CDT WIND GUSTS TO 75 MPH OCCURRED 10 MILES SOUTHWEST OF DESMET. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS WARNING REPLACES THE WARNING PREVIOUSLY ISSUED FOR NORTHERN KINGSBURY COUNTY. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:50 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 30, 10:50 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT FRI JUL 30 1999
OVERVIEW OF SITUATION THIS MORNING FINDS SFC LOW LIFTING ENE THROUGH
CNTRL JAMES VLY NR HON...WITH PREFRONTAL TROUGH SWINGING THRU SCNTRL
SD WITH BAND OF TSRA...ELEVATED THUS FAR...SLIDING SLOWLY INTO NERN
NEBRASKA. OTHER TSRA CLUSTERED MAINLY ALONG AND TRAILING FRONTAL
BOUNDARY THRU CNTRL AND NCNTRL SD. CONCERNS THIS MORNING DEAL WITH
ONGOING HEAT ADVISORY...AND THE CONVECTIVE TRENDS GOING INTO THE
AFTERNOON HOURS.
MOST NEEDED CHANGE THIS MORNING WILL BE TO UPGRADE TSRA THREAT OVER
MUCH OF SD CWA. POTENT WAVE OVR WRN SD EVIDENT ON WV...WITH TRAILING
LOBE CONNECTING CIRC IN NERN KS. RUC SEEMS TO HAVE FAIR CAPTURE OF
UPPR LVLS...BUT SOMEWHAT LACKING AND BIT SLOW ON SHORT TERM SFC
DETAIL...BUT NOT SO IMPORANT IN THIS CASE. AXIS OF MOST UNSTABLE
AIR CONSISTENT ON SOUNDER AND SFC BASED MSAS ESTIMATES ACRS NRN
CWA...CLOSER TO FNT...AND IN POSITION TO HAVE CAP ERODED EASIER.
WITH SRN AREA...SHORT TERM LOOK ALONE WOULD SUGGEST THAT SHUD
CONTINUE TO WEAKEN WITH TOPS WARMING ON IR...BUT LTL HINT OF
REDEVELOPMENT ON WRN EDGE. STRICT LINEAR MOTION OF FEATURE WOULD
BRING WHATEVER REMAINS INTO KSUX AREA BETWEEN 130 AND 2PM...BUT
AGAIN...NOT FAVORING A WHOLE LOT YET ATTM WORKING INTO WARMER
REGION ALFT.
CONSIDERABLE DESTABILIZATION EXPECTED TO OCCUR AHEAD OF BNDRY THRU
AFTN...AND LOOKING LATER IN DAY...TSRA DEVELOPMENT SHOULD COMMENCE
EN FORCE TOWARD EVNG. FAVOR HEAVY RAINFALL...WET MICROBURSTS...AND
PERHAPS SOME HAIL.
AS FAR AS THE HEAT ADVISORY...WAS TEMPTED TO BRING MORE OF SW MN
INTO THE MIX...AS WL BE LAST AREA TO SEE SIGNIFICANT INCRS IN CLDS...
AND WL HAVE FAIR AMOUNT OF MOISTURE POOLING AHEAD OF BOUNDARIES.
ALSO HAVE SOME CONCERN THAT AREA OF CLDS/PCPN MOVG THRU NE CUD TAKE
EDGE OFF READINGS AT LEAST EARLY THIS AFTERNOON. LEAVE BE FOR NOW.
.FSD...HEAT ADVY TODAY NW IA INTO PARTS OF SW MN...XTRM SERN SD
AND NERN NEB.
CHAPMANIn the hours before
Special weather statement, Jul 30, 11:15 AM CDT, 3 hours 7 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT FRI JUL 30 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A WARM...HUMID...AND INCREASINGLY UNSTABLE AIR MASS IN PLACE ACROSS THE REGION WILL INTERACT WITH A COLD FRONT MOVING ACROSS THE EASTERN DAKOTAS THIS AFTERNOON AND EVENING...AND THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA TONIGHT. PRIMARILY ELEVATED THUNDERSTORM ACTIVITY MIDDAY WILL BECOME INCREASINGLY SURFACE BASED WITH LATER AFTERNOON DEVELOPMENT. WHILE WIND FIELDS ARE RELATIVELY WEAK...THERE WILL BE SUFFICIENT INSTABILITY AND SOME DRY AIR TO TAP IN MID LEVELS...TO PRODUCE SOME SEVERE THUNDERSTORMS. DEVELOPMENT THROUGH EARLY AFTERNOON WILL BE FOCUSED MAINLY NEAR THE SURFACE FRONT THROUGH THE UPPER JAMES VALLEY...THEN PROGRESSIVELY DEVELOP EAST AND SOUTHEAST INTO THE EVENING AFTER A DAY OF DESTABILIZATION. SDZ038-039-052>054-057-058-310500- AURORA-BEADLE-BRULE-JERAULD-KINGSBURY-MINER-SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON 1116 AM CDT FRI JUL 30 1999 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID AFTERNOON...AND CONTINUE INTO THE EARLY EVENING HOURS. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 6PM. SDZ050-059-060-063>065-068-310500- BON HOMME-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-HANSON-HUTCHINSON- INCLUDING THE CITIES OF...MITCHELL 1116 AM CDT FRI JUL 30 1999 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED THUNDERSTORMS OCCURRING MIDDAY WILL END...BUT EXPECT REDEVELOPMENT OF STRONGER STORMS TO OCCUR IN THE LATE AFTERNOON AND EVENING HOURS. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM. SDZ040-055-056-061-062-066-067-MNZ071-072-080-089-097-098-IAZ001-310500- BROOKINGS-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-LINCOLN MN- LYON MN-MURRAY-NOBLES-PIPESTONE-ROCK-LYON IA- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...LUVERNE... PIPESTONE...SLAYTON...WORTHINGTON...ROCK RAPIDS 1116 AM CDT FRI JUL 30 1999 * FORECAST THROUGH MIDNIGHT: LOOK FOR SCATTERED THUNDERSTORMS TO DEVELOP RAPDILY IN LATE AFTERNOON AND EARLY EVENING HOURS. A FEW STORMS EARLY IN DEVELOPMENT MAY PRODUCE SOME LARGER HAIL. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM. SDZ069>071-IAZ012-020-031-NEZ013-014-310500- CLAY-UNION-YANKTON-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...YANKTON...LE MARS...SIOUX CENTER... SIOUX CITY 1116 AM CDT FRI JUL 30 1999 * FORECAST THROUGH MIDNIGHT: SOME SCATTERED AND GENERALLY WEAKENING SHOWERS AND THUNDERSTORMS SHOULD PROGRESS ACROSS THE AREA MIDDAY...WITH ADDITIONAL DEVELOPMENT OF STRONGER THUNDERSTORMS ANTICIPATED BY EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 5PM. MNZ081-090-IAZ002-003-013-014-021-022-032-310500- COTTONWOOD-JACKSON-BUENA VISTA-CHEROKEE-CLAY IA-DICKINSON-IDA-O'BRIEN- OSCEOLA- INCLUDING THE CITIES OF...SPENCER...SPIRIT LAKE...STORM LAKE 1116 AM CDT FRI JUL 30 1999 * FORECAST THROUGH MIDNIGHT: LOOK FOR SCATTERED THUNDERSTORMS TO DEVELOP EARLY THIS EVENING AS A COLD FRONT MOVES TOWARD THE AREA. THESE STORMS SHOULD CONGEAL INTO A SQUALL LINE WITH THE MOST SIGNIFICANT THREAT TO BE WET MICROBURTS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. SMALL HAIL...0PEA TO MARBLE SIZE. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 7PM. CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:43 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.